The D:A:D study (Data Collection on Adverse Events of Anti-HIV Drugs) has collected information about the side-effects of antiretroviral treatment for the past decade. This multinational collaboration includes eleven prospective cohorts from the US, Australia and Europe.
Several years ago D:A:D researchers began reporting a link between PI use and cardiovascular events. At last year’s CROI, they reported the controversial finding that recent use (within six months) of the NRTI abacavir (Ziagen, also in the Kivexa and Trizivir coformulations) appeared to increase the risk of myocardial infarction (MI), or heart attack, by 90%, whilst ddI (didanosine, Videx) increased this risk by 49%.
At last summer's International AIDS Conference in Mexico City, investigators with the large SMART treatment-interruption trial also reported a link between cardiovascular events and recent use of abacavir (though not ddI), but a pooled analysis of more than 50 clinical trials conducted by abacavir manufacturer GlaxoSmithKline did not find any increase in risk.
The D:A:D analysis presented this week included longer follow-up data. A total of 33,308 patients were followed from the time of enrolment through February 2008, reflecting 178,835 total person-years of follow-up. Over this period, 580 participants experienced a heart attack.
The impact of specific antiretroviral drugs on heart attack risk was assessed using Poisson regression analysis. The study looked at seven N(t)RTIs; the non-nucleoside reverse transcriptase inhibitors (NNRTIs) efavirenz (Sustiva, also in the Atripla co-formulation) and nevirapine (Viramune); and the PIs indinavir (Crixivan), saquinavir (Invirase), nelfinavir (Viracept) and lopinavir/ritonavir (Kaletra).
D:A:D has a policy of only reporting findings for drugs that have been used by a significant number of people for a considerable length of time (more than 30,000 total person-years of follow-up). The N(t)RTI tenofovir (Viread, also in Truvada and Atripla) was left out last year due to insufficient data, but included in this year's analysis. There is not yet enough data for the newer PIs, the newly approved NNRTI etravirine (Intelence) or the fusion inhibitor, integrase inhibitor and CCR5-antagonist drug classes.
Since cardiovascular risk is influenced by many variables, risk ratios were adjusted for demographic characteristics, blood lipid levels and other metabolic measurements and other cardiovascular risk factors (such as age, smoking and family history). People with a moderate Framingham cardiovascular risk accounted for about 15% of total follow-up time, while those with a high risk accounted for about 5%. The researchers also adjusted for HIV disease status, including CD4 cell count and viral load.
The investigators found no association between heart attack risk and recent or cumulative exposure to either of the studied NNRTIs, two of the PIs (nelfinavir and saquinavir), or most of the N(t)RTIs.
However, they did see a significant association between higher MI risk and cumulative - but not recent - exposure to indinavir and lopinavir/ritonavir. After adjusting for blood lipid levels, these increased risks were slightly reduced. The pattern did not change after adjusting for ritonavir boosting.
The researchers continued to see the previously reported association between increased odds of having a heart attack and recent use of abacavir or cumulative use of ddI. Furthermore, the risk due to recent abacavir appeared to increase with longer use. Tenofovir - both recent and cumulative use - was not linked to higher MI risk.
Discussing these findings, Dr Lundgren said it was hard to determine whether the observed differences in MI risk are attributable to a "class effect", and emphasised the importance of analysing specific drugs rather than broad drug classes.
Addressing the issue of "channelling bias" - that is, doctors being more likely to prescribe abacavir to patients with a pre-existing risk of cardiovascular disease - he said the study has been "under severe scrutiny" since the 2008 report and the analysis has carefully adjusted for known cardiovascular risk factors and history of heart disease. Furthermore, he added, such a bias should have also directed higher-risk patients toward tenofovir, which was not linked to higher MI risk.
Interestingly, CD4 cell count and HIV viral load did not predict MI risk. This leaves the mechanism(s) of drug-related risk elevation open to question, suggesting that factors other than immune suppression and ongoing HIV replication play a role. Dr Lundgren suggested that the effect of recent abacavir use might be attributable to an inflammatory reaction that damages blood vessel walls.